Methanol has a long history of causing toxicity. Famously in prohibition when bootleg alcohol or moonshine was produced, unfortunately this is still a problem today with local brews in countries with poor regulations. It is commonly known to cause blindness but it also can be lethal, particularly if the patient has deliberately ingested methanol with a suicidal intent.
The CNS effects are similar to ethanol but its metabolism produces formic acid which causes a severe metabolic acidosis and direct cellular toxicity which inhibits of cytochrome oxidase (this is the last enzyme in the electron transport chain – thus preventing the production of ATP, this results in a chemical asphyxiation of the cells, cyanide and carbon monoxide also do this, resulting in extremely high lactate levels). Formic acid is directly toxic to the retina (blindness), the brain (subcortical white matter haemorrhages and putaminal oedema).
- Rapid absorption, speak levels within 30-60 minutes. Can be absorbed via dermal or inhalation routes but very rare to cause intoxication.
- Volume of distribution is low (0.7 L/kg).
- Methanol is metabolised in the liver to formaldehyde via alcohol dehydrogenase. This in turn is metabolised to formic acid via aldehyde dehydrogenase.
- Elimination is eliminated via the kidneys and lungs, the half life is 24 hours.
- Ethanol at a serum level of 22 mmol/L (100 mg/dL; 0.1%) competitively inhibits alcohol dehydrogenase so methanol cannot be metabolised to formaldehyde, this increases the half life to 48 hours.
- CNS depression: If there is any doubt over the patients ability to protect their own airway or you believe they are an aspiration risk they will require intubation and ventilation.
- Patients usually compensate the metabolic acidosis with a high respiratory rate. During intubation and ventilation it is paramount not to exacerbate the metabolic acidosis (risk of death) therefore a pre-intubation bolus of sodium bicarbonate 1-2 mmol/kg followed by hyperventilation and further boluses of sodium bicarbonate while awaiting haemodialysis is best practice.
- Acidosis: further enhances formic acid inhibition of the cytochrome oxidase. If the pH <7.3 administer sodium bicarbonate 1 mmol/kg aliquots to raise the pH above this level.
- Seizures: IV benzodiazepines.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Detect and correct hypoglycaemia
- >0.5ml/kg of a 100% methanol is potentially lethal. Any self poisoning should be treated as potentially lethal.
- Accidental ingestions of less than a mouthful do not require evaluation unless symptoms arise.
- One report of inhalation solvent abuse using carburettor cleaning fluid otherwise very rare to get symptoms from inhalation or dermal exposure.
- Co-ingestion of alcohol complicates the risk assessment as ethanol delays the onset of symptoms.
- Children: Minor ingestions such as a taste or lick do not require evaluation unless symptoms develop. Ingestion of >0.25 ml/kg (2.5ml in a 10kg toddler) can theoretically lead to toxicity.
- Early symptoms: Occur within 1 hours, mild CNS depression, nausea, vomiting and abdominal pain.
- Late symptoms 12-24 hours: headache, dizziness, vertigo, blurred vision and photophobia.
- Severe symptoms: Tachypnoea (in response to the metabolic acidosis), drowsiness and blindness.
- Reduced GCS, coma and seizures heard the onset of cerebral oedema. Those that recover from the CNS complications frequently have extrapyramidal movement disorders.
- General supportive measures (i.e. IV fluids only if dehydrated), monitor for urinary output.
- Cofactor therapy: Folinic acid or folic acid 50mg IV every 6 hours and continued until toxicity has resolved.
- Thiamine 100mg TDS IV if no signs of Wernicke’s encephalopathy (Confusion, ataxia and ophthalmoplegia) otherwise 300mg TDS IV.
- Screening: 12 lead ECG, BSL, Paracetamol level
- EUC including chloride, serum lactate, serum osmolality, arterial blood gases and arterial or venous blood gases.
- Anion gap acidosis, hyperlactataemia and elevated osmolar gap are the suggogate markers of intoxication.
- Venous bicarbonate can be used as a surrogate marked if the patient is asymptomatic and ABGs are not available.
- Breath and serum ethanol levels are required to determine co-ingestion and how to titrate any further ethanol administration.
- Serum methanol levels – usually no available in a clinically useful time period.
- CT brain may demonstrate the classic characteristic ischaemic or hemorrhagic injury to the basal ganglia in patients with permanent neurological sequelae.
- Activated charcoal does not bind to alcohol
- Haemodialysis is the definitive treatment for methanol toxicity. It removes both methanol and the formic acid and corrects the acidosis.
- Lactate free dialyses with added bicarbonate may assist correction of acidaemia
- Indications for haemodialysis:
- Any patient getting ethanol or fomepazole treatment
- Academia with pH <7.3
- Visual symptoms
- Renal failure
- Deterioration in vital signs or electrolyte status despite supportive care
- Methanol level >16 mmol/L (50 mg/dL) if available
- End points for haemodialysis:
- Correction of acidosis
- Osmolar gap <10
- Methanol level < 6 mmol/L (20mg/dL) if available
- Acid base status and electrolytes are repeated every four hours for 12 hours following cessation of haemodialysis to confirm wether further treatment is required.
- Children and adults who are well at 8 hours with a venous bicarbonate level (>20 mEq/L) and an undetectable ethanol level may be discharged.
- All symptomatic patients and those who have had a deliberate injection require admission for further evaluation and management (preferably at a site which can perform haemodialysis or there are systems in place for the patient’s transfer out should investigations indicate the need for haemodialysis).
References and Additional Resources:
- Barceloux DG, Bond R, Krenzelok EP et al. American Academy of Clinical Toxicology practise guidelines on the treatment of methanol poisoning. Journal of Toxicology-Clinical Toxicology 2002; 40(4):415-446
- Kostic MA, Dart RC. Rethinking the toxic methanol level. Journal of Toxicology-Clinical Toxicoloy 2003; 41(6):793-800
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241